Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy? On NNRTI Regimen
Sep 5, 2004

I was on Zerit, VIDEX and Sustiva (I think the Sustiva was in this regimen) for about 2 years and BOY did I get the Lipodystrophy (sp)! Cheeks sunken, legs and arms and chest skinny. After 2 yrs I was switched to Combivir and Sustiva which I've been on for about 2 years now. I have 2 issues: Will the Lipodystrophy go away at all (it has some, but not back to normal at all) and 2. I have horrible burning and pain in my calfs and especially my feet--OH THEY ACHE and HURT constantly, plus a bit of numbness and tingling in my left foot pinky toe. Is this "Neuropathy" and is it related to either my HIV or my meds? My viral load is zero and my CD4 counts great--not bad after 17 years! Thanks so much for this site! Bless you all!

Response from Dr. Young

Thanks for your question and nice comments.

It would appear (in retrospect) that you've had a couple of significant side effects from your first treatment regimen. It's clear now that d4T (Zerit)combined with ddI (Videx) causes an increased rate of peripheral neuropathy. Moreover, d4T causes an increased rate of lipoatrophy (aka lipodystrophy). Together, it made sense to switch you from d4T/ddI to Combivir (AZT/3TC).

There are a number of studies that demonstrate a slow improvement in lipoatrophy following switch from d4T to other medications (mostly studied in switches to abacavir (Ziagen), but probably also switches to tenofovir)-- the improvement can take a very long time, and it's not clear to me if full recovery happens in persons with severe fat thinning.

As for your calfs and feet-- this sounds like classic peripheral neuropathy, and is often the result of once having advanced HIV disease and (as mentioned above) drug effects. Treatment of this can be very difficult, requiring antiinflamatory medications (like ibuprofen) and narcotics. Other medications such as gabapentem (Neurontin) and tricyclic antidepressants also may help. A recent study from London also suggests that acetyl-L-carnitine taken twice daily should help too.

It does look like you're having a good immunological and virologic response to your current treatment. Let your doctor know about your symptoms-- discuss ways to minimize the impact that the neuropathy has on your quality of life.

Keep in touch, let us know how things turn out. BY



Previous
Bangkok Conference
Next
lipo.. seeking help and not cure...yet!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement